Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 29, 2018, 2:08 PM CDT for Jefferson County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 2:08 PM CDT (19:08 UTC)
- Expired
- Aug 29, 2018, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732 WWUS84 KBMX 291908 SPSBMX Special Weather Statement National Weather Service Birmingham AL 208 PM CDT WED AUG 29 2018 ALZ024-291945- Jefferson AL- 208 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON COUNTY UNTIL 245 PM CDT... At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over Gardendale, moving southwest at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Gardendale, Fultondale, Tarrant, Adamsville, Graysville, Brookside, Cardiff, Forestdale, Minor, Sayre and Docena. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3370 8679 3362 8676 3354 8695 3378 8700 TIME...MOT...LOC 1908Z 063DEG 6KT 3365 8683 $$ 05
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 12:49 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 29, 12:49 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1249 PM CDT Wed Aug 29 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. High pressure persists for the Southeast US today, though a weak upper level shortwave does slide through the Midwest and acts to weaken the ridge slightly. Deep moisture return in conjunction with the weakening of the ridge will allow better coverage of afternoon showers and thunderstorms compared to the past few days. Expect rain chances generally in the 40-50% range this afternoon, persisting just past sunset before storms diminish overnight. PWATs will be roughly 1.8-2", which isn't extreme for this time of year, but is in the upper end of climatology, so I expect some of the storms to produce localized heavy rainfall. Temperature-wise, highs should be within a couple degrees of our normal high temps for this time of year. Soundings suggest the potential for some patchy fog tomorrow morning. Any fog development likely wouldn't last very long before daytime heating mixes it out, so I have only mentioned it for an hour or so in the forecast just before sunrise tomorrow morning. 25/Owen .LONG TERM... Thursday through Tuesday. Scattered showers and storms will continue into Thursday and Friday with a weak upper-level trough over the region. However, a shift in the pattern is expected for the weekend and into early next week. An upper-level ridge may become dominant across the eastern CONUS and the western Atlantic. This setup is fairly classic for early September, featuring tropical waves and a long fetch of deep-layer easterly flow from Bermuda to the Gulf of Mexico. Low-level diffluence around the western edge of the ridge should favor somewhat drier air across our forecast area, with higher quality moisture closer to the Gulf Coast. Convection may be rather isolated during the period, with perhaps slightly greater coverage across the southern counties. 87/Grantham && .AVIATION... 18Z TAF Discussion. --VFR conditions outside of (mainly) diurnally-driven showers and thunderstorms today and Thursday-- As of 17:45Z/12:45PM, cumulus clouds were widespread across Central Alabama, with clusters of showers and thunderstorms. I've gone with VCSH as prevailing with TSRA tempo'd as updrafts have not been very robust so far, resulting in mainly short-lived pulse showers and very isolated lightning. However, given eventual clustering and outflow interactions through the afternoon, thunderstorms could form near any terminal. VCSH been carried a bit further into the evening compared to a typical day, and will monitor for any necessary extension of lightning. While fair clouds are carried through the rest of the night, I can't rule out additional pop-ups across Central Alabama, though coverage won't be as high as the afternoon. Patchy fog is possible overnight into early morning. For Thursday, expect another round of scattered showers and thunderstorms. Activity will be most active in the afternoon-to- evening time frame, though some early-bird showers are possible. 89^GSatterwhite && .FIRE WEATHER... Moisture and rain chances will gradually increase over the next few days, with generally daytime heating-driven activity. Some patchy fog is possible each morning based on the previous days rain. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 89 70 88 69 / 40 50 30 40 20 Anniston 71 89 70 89 70 / 40 40 30 40 20 Birmingham 72 89 72 90 72 / 40 50 30 40 20 Tuscaloosa 72 90 72 91 72 / 40 50 30 40 20 Calera 71 88 70 89 71 / 40 50 30 40 20 Auburn 70 87 70 89 71 / 40 40 30 40 20 Montgomery 71 90 71 90 72 / 40 50 30 40 20 Troy 70 88 70 89 71 / 40 50 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 349 AM CDT Wed Aug 29 2018 ALZ011>015-017>050-301200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 349 AM CDT Wed Aug 29 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 29, 12:48 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1248 PM CDT WED AUG 29 2018
ALZ029-038-291815-
Randolph AL-Chambers AL-
1248 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND NORTH
CENTRAL CHAMBERS COUNTIES UNTIL 115 PM CDT...
At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roanoke, moving southwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Roanoke, Stroud, Welch, Roanoke Municipal Airport and Rock Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3301 8537 3316 8547 3322 8527 3312 8523
3311 8523
TIME...MOT...LOC 1748Z 056DEG 6KT 3314 8531
05Special weather statement, Aug 29, 1:18 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Birmingham AL 118 PM CDT WED AUG 29 2018 ALZ024-291845- Jefferson AL- 118 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL 145 PM CDT... At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over Midfield, or over Fairfield, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Birmingham, Bessemer, Homewood, Hueytown, Fairfield, Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Sylvan Springs, Mulga, Birmingham Fairgounds, Edgewater, McDonald Chapel, Concord, Ensley, Minor, Forestdale and Dolomite. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3346 8681 3338 8692 3347 8711 3357 8692 TIME...MOT...LOC 1818Z 127DEG 8KT 3345 8692 05
Special weather statement, Aug 29, 1:26 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Birmingham AL 126 PM CDT WED AUG 29 2018 ALZ028-029-291900- Clay AL-Randolph AL- 126 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH AND EAST CENTRAL CLAY COUNTIES UNTIL 200 PM CDT... At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Wedowee, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Wedowee, Malone, R.L. Harris Dam and Cragford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3329 8568 3332 8555 3315 8547 3313 8569 TIME...MOT...LOC 1826Z 319DEG 10KT 3324 8562 05
Special weather statement, Aug 29, 1:57 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Birmingham AL 157 PM CDT WED AUG 29 2018 ALZ025-034-291930- Bibb AL-Shelby AL- 157 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND NORTHEASTERN BIBB COUNTIES UNTIL 230 PM CDT... At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near University Of Montevallo, or near Montevallo, moving southwest at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Montevallo, Wilton, University Of Montevallo, Dogwood, Hebron and Marvel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3324 8691 3315 8682 3301 8695 3317 8710 TIME...MOT...LOC 1856Z 052DEG 5KT 3313 8693 05
Special weather statement, Aug 29, 2:08 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 208 PM CDT WED AUG 29 2018 ALZ024-291945- Jefferson AL- 208 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON COUNTY UNTIL 245 PM CDT... At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over Gardendale, moving southwest at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Gardendale, Fultondale, Tarrant, Adamsville, Graysville, Brookside, Cardiff, Forestdale, Minor, Sayre and Docena. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3370 8679 3362 8676 3354 8695 3378 8700 TIME...MOT...LOC 1908Z 063DEG 6KT 3365 8683 05
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:48 PM CDT | Special Weather Statement | BMX | Chambers | 27 min |
| Aug 29, 1:18 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Aug 29, 1:26 PM CDT | Special Weather Statement | BMX | Randolph | 34 min |
| Aug 29, 1:57 PM CDT | Special Weather Statement | BMX | Bibb | 33 min |
| Aug 29, 2:29 PM CDT | Special Weather Statement | BMX | Bibb | 31 min |
| Aug 29, 3:19 PM CDT | Special Weather Statement | BMX | Talladega | 26 min |
| Aug 29, 3:20 PM CDT | Special Weather Statement | BMX | Cherokee | 25 min |
| Aug 29, 3:27 PM CDT | Special Weather Statement | BMX | Cherokee | 33 min |
| Aug 29, 3:41 PM CDT | Special Weather Statement | BMX | Talladega | 34 min |
| Aug 29, 3:55 PM CDT | Special Weather Statement | BMX | Cherokee | 35 min |
| Aug 29, 3:57 PM CDT | Special Weather Statement | BMX | Pickens | 33 min |
| Aug 29, 4:12 PM CDT | Special Weather Statement | BMX | Greene | 33 min |
| Aug 29, 4:54 PM CDT | Special Weather Statement | BMX | Autauga | 51 min |
| Aug 29, 5:14 PM CDT | Special Weather Statement | BMX | Chilton | 31 min |
| Aug 29, 5:16 PM CDT | Special Weather Statement | BMX | Bibb | 29 min |
| Aug 29, 5:18 PM CDT | Special Weather Statement | BMX | Greene | 27 min |
| Aug 29, 5:20 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| Aug 29, 5:24 PM CDT | Special Weather Statement | BMX | Marion | 36 min |
| Aug 29, 5:39 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Elmore | 36 min |
| Aug 29, 5:51 PM CDT | Special Weather Statement | BMX | Marion | 24 min |
| Aug 29, 6:01 PM CDT | Special Weather Statement | BMX | Hale | 29 min |
| Aug 29, 6:07 PM CDT | Special Weather Statement | BMX | Chilton | 38 min |
| Aug 29, 6:09 PM CDT | Special Weather Statement | BMX | Marion | 36 min |
| Aug 29, 6:21 PM CDT | Special Weather Statement | BMX | Macon | 24 min |
| Aug 29, 6:30 PM CDT | Special Weather Statement | BMX | Chambers | 30 min |
| Aug 29, 6:45 PM CDT | Special Weather Statement | BMX | Tallapoosa | 30 min |
| Aug 29, 6:49 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.